Alert archive / Ohio / Small Craft Advisories in 2018

Small Craft Advisory 75, NWS Cleveland, OH

December 7, 2018

NWS Cleveland, OH issued this small craft advisory at Dec 7, 2018, 3:36 PM EST. It took effect at Dec 7, 2018, 10:00 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2018, 3:36 PM EST (20:36 UTC)
In effect from
Dec 7, 2018, 10:00 PM EST
Expired
Dec 8, 2018, 3:00 PM EST
In force
17 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

612 
WHUS71 KCLE 072036
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
336 PM EST Fri Dec 7 2018

LEZ145>147-080445-
/O.NEW.KCLE.SC.Y.0075.181208T0300Z-181208T1400Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-
336 PM EST Fri Dec 7 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
EST SATURDAY...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect from 10 PM this evening to
9 AM EST Saturday.

* WINDS...winds shifting to the west in the wake of another cold
  front overnight. Speeds increasing to 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$

LEZ148-149-080445-
/O.NEW.KCLE.SC.Y.0075.181208T0300Z-181208T2000Z/
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
336 PM EST Fri Dec 7 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 PM
EST SATURDAY...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect from 10 PM this evening to
3 PM EST Saturday.

* WINDS...winds shifting to the west in the wake of another cold
  front overnight. Speeds increasing to 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
4 follow-up statements
163 
WHUS71 KCLE 080229
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
929 PM EST Fri Dec 7 2018


LEZ145>147-081030-
/O.CON.KCLE.SC.Y.0075.181208T0300Z-181208T1400Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-
929 PM EST Fri Dec 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST
SATURDAY...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$

LEZ148-149-081030-
/O.CON.KCLE.SC.Y.0075.181208T0300Z-181208T2000Z/
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
929 PM EST Fri Dec 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST
SATURDAY...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
448 
WHUS71 KCLE 080817
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
317 AM EST Sat Dec 8 2018

LEZ145>147-081400-
/O.CON.KCLE.SC.Y.0075.000000T0000Z-181208T1400Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-
317 AM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WINDS...Northwest 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$

LEZ148-149-081630-
/O.CON.KCLE.SC.Y.0075.000000T0000Z-181208T2000Z/
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
317 AM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

* WINDS...Northwest 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
098 
WHUS71 KCLE 081403
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
903 AM EST Sat Dec 8 2018

LEZ145>147-081515-
/O.EXP.KCLE.SC.Y.0075.000000T0000Z-181208T1400Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-
903 AM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have fallen to 10 to 20 knots and waves have subsided to 1
to 3 feet. Therefore, the small craft advisory has been allowed to
expire.

$$

LEZ148-149-082000-
/O.CON.KCLE.SC.Y.0075.000000T0000Z-181208T2000Z/
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
903 AM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

* WINDS...Northwest 15 to 20 knots with gusts up to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
874 
WHUS71 KCLE 082008
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
308 PM EST Sat Dec 8 2018

LEZ148-149-082115-
/O.EXP.KCLE.SC.Y.0075.000000T0000Z-181208T2000Z/
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
308 PM EST Sat Dec 8 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves will continue to decrease through the evening so
the small craft advisory has been allowed to expire. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Dec 7, 1:01 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 7, 1:01 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
101 PM EST Fri Dec 7 2018

.SYNOPSIS...
A reinforcing cold front will move south across the area this
morning. A weak ridge of high pressure will build east across the
area today as low pressure moves southeast across the central Great
Lakes this evening. A trough extending southwest from the low
will move southeast across the lakeshore tonight and then
dissipate by Saturday morning. High pressure will build east
across the local area Saturday afternoon and Sunday and then off
the New Jersey coast by Sunday afternoon. Another area of high
pressure will build east across the area through the middle of
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Scattered lake effect snow showers continue to push east across
far northeastern Ohio this afternoon. As of the 1230pm update
these snow showers were located along and east of an Eastlake to
Chesterland to Kent line and will continue east through the
afternoon before eventually moving over Lake Erie and beyond.
Chasing temperatures with the forecast as sunny skies have
allowed for temperatures to easily get into the lower 30s across
parts of the area. Other than that, things generally remain on
track.

Original Discussion...
Broad upper level trough will dominate the area over the next
36 hours. A shortwave trough will move southeast in the mean
flow and bring with it a vigorous positive vorticity maximum.
Limited moisture associated with the shortwave will skim the
northeast snowbelt area late this evening and overnight. The
combination of all of the features coming together along the
northeast lakeshore along with surface convergence, expecting a
band of snow to develop this evening from the synoptic
enhancement and flow along the lakeshore. 850 MB and lake
temperature instability remains conditional tonight and
inversion sits between 5000 and 7000 feet during this time so I
am not expecting band to get out of hand and dump tons of snow.
Expecting about 2 to 4 inches of snow accumulation with the band
of snow mainly in northern Erie County, Pennsylvania. Lighter
amounts west and south. Band will begin to dissipate Saturday
morning.

In the mean time, a reinforcing cold front will continue to move
south of the area this morning. Scattered lake effect snow
continues to move into northeast Ohio and northwest Pennsylvania
causing some light flurry activity for the most part. A few of
the bursts have dropped visibilities down to between 3/4 of a
mile and 2 miles. Expecting this activity to gradually wane this
morning into the early afternoon as flow becomes disrupted for
a time ahead of the trough that will move in later tonight.

Areas outside of the primary snowbelt will see fair weather through
this next 36 hours as high pressure ridge builds into the area.

Cold air advection will take place today behind the secondary
reinforcing cold front. Highs today will be in the upper 20s to
around 30 degrees. Lows tonight will be in the teens as skies
scatter out over much the western areas helping to allow heat to
radiate tonight. Clouds associated with the trough of low
pressure in the east may help keep temperatures slightly up
overnight. Highs for Saturday will be similar today's highs.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure will take a firm hold of the local weather for the
short term portion of the forecast. Split flow will keep us away
from the track of any system. Low pressure will track across the
Gulf Coast states and the TN Valley while the northern stream is
only brushes the eastern lakes. Much of even the high clouds from
the southern system will shunted to the south leaving us a fairly
sunny and dry stretch. With that high and a bit of snow cover have
leaned toward the colder guidance for the nights (teens) and a blend
for highs (lower/mid 30s).

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
By Tuesday the high will be centered over the Ohio Valley and will
shift east Wednesday. A shortwave will brush the Great Lakes Tuesday
into Wednesday and will likely just bring an increase in cloud cover
to the snowbelt. The forecast for Thursday onward is not very clear
cut. There is a decent spread in the guidance that would produce
noticeable sensible weather differences. Overall though the
progression of shortwave energy is across west/east across the
conus. Will use a blend and bring precipitation chances to the
forecast for Thursday. Mid week will feature a slight moderation in
temperatures and it may be warm enough to support some rain or a
rain/snow mix at this point.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Quite the typical December day across northern Ohio and NW PA
with high pressure building in from the west. Flow off Lake Erie
has allowed for some scattered lake effect snow showers and in
turn lower, non-VFR ceilings to persist between KCLE and KERI
this morning and into the afternoon. These showers and lower
ceilings should continue east toward the KERI airspace before
lifting over Lake Erie later today. Elsewhere, high pressure has
allowed for the sun to finally reappear. Of course, what was
once mostly sunny skies has begun to cu up with some scattered
to broken clouds right around 3000 feet, especially where there
has been some snow cover from yesterday's/this morning's snow.
For now, have some scattered cloud cover mentioned in the TAFs
but can certainly see a brief ceiling develop this afternoon.

A minor disturbance will move through the Great Lakes region
tonight and bring a chance for some lake effect snow to the snow
belt tonight into Saturday. The highest impacts will likely be
in the KERI area but have a vicinity mention at KCLE and KYNG
for the moment. Winds will be light through the period with high
pressure to the west and south of the area.

OUTLOOK...VFR.

&&

.MARINE...
Winds have decreased this morning and we have canceled the small
craft advisory.

Previous Discussion...
The Small Craft Advisory remains, but has a very good chance of
getting dropped early. Northwest winds early this morning will be
between 15 and 20 knots but diminish and back as high pressure
expands across the lower lakes for the day. A quick low/cold front
cross the lake early Saturday morning with an uptick in wind and a
wind shift back to the northwest. Due to the short duration of the
elevated winds believe we can get away with a 2 to 4 foot forecast.
High pressure then takes a firmer hold of the local weather for the
rest of the weekend and into early next week. It will not be until
Thursday when the next system approaches the Great Lakes.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy/Sefcovic
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Sefcovic
MARINE...Mullen/Oudeman
Hazardous weather outlook, Dec 7, 5:27 AM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
527 AM EST Fri Dec 7 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-081030-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
527 AM EST Fri Dec 7 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 7, 9:49 AM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
949 AM EST FRI DEC 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     SNOW             1 WSW DRAKES MILLS      41.82N  80.10W
12/07/2018  M2.0 INCH        CRAWFORD           PA   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE1800319

THOMPSON
Local storm report, Dec 7, 9:55 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
955 AM EST FRI DEC 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     SNOW             1 N CHARDON             41.59N  81.21W
12/07/2018  M2.5 INCH        GEAUGA             OH   TRAINED SPOTTER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER CLE1800320

THOMPSON
Local storm report, Dec 7, 10:04 AM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1004 AM EST FRI DEC 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             2 SSW CORRY             41.90N  79.65W
12/07/2018  M2.5 INCH        ERIE               PA   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE1800321

THOMPSON
Local storm report, Dec 7, 10:10 AM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1010 AM EST FRI DEC 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             4 NNW MCKEAN            42.06N  80.15W
12/07/2018  M2.1 INCH        ERIE               PA   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             TITUSVILLE              41.63N  79.70W
12/07/2018  M4.4 INCH        CRAWFORD           PA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0730 AM     SNOW             PA FISH COMMISSION HATC 41.65N  80.43W
12/07/2018  M2.0 INCH        CRAWFORD           PA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER CLE1800322
EVENT NUMBER CLE1800323
EVENT NUMBER CLE1800324

THOMPSON
Local storm report, Dec 7, 1:39 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
139 PM EST FRI DEC 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             HIRAM                   41.32N  81.14W
12/07/2018  M2.5 INCH        PORTAGE            OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE1800325

THOMPSON
Local storm report, Dec 7, 1:42 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
142 PM EST FRI DEC 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 NNW HAMBDEN           41.64N  81.17W
12/07/2018  M3.0 INCH        GEAUGA             OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE1800326

THOMPSON

Nearby

Small Craft Advisories in Ohio, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.